Hail, Seward
- When
- June 1, 7:37 PM CST
- Where
- Seward County, 14.35 mi NNW of (Lbl)liberal Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.250, -101.040
Very heavy rain was also reported at the time of the hail.
A weak upper level disturbance and advancing cold front combined to produce scattered thunderstorms in the late evening. Only one storm became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak upper level disturbance and advancing cold front combined to produce scattered thunderstorms in the late evening. Only one storm became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 1, 2:18 PM CST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 318 PM CDT MON JUN 1 2009 .DISCUSSION... DAYS 1-2... FORECAST HEADACHES WILL INCLUDE THE CONVECTIVE CHANCES TONIGHT AND TOMORROW. THE MAIN WESTERLIES WILL REMAIN TO OUR NORTH ALONG THE US/CANADIAN BORDER, WITH FAIRLY LIGHT FLOW OVER THE CENTRAL PLAINS. 500MB ANALYSIS FROM 12Z SHOWS A CIRCULATION NEAR THE AZ/NM BORDER, WITH A SMALL JET STREAK OF AROUND 40 KTS. MID LEVELS SHOW FAIRLY COOL TEMPS AND SOME MODERATE MOISTURE AT 850MB WITH DEWPOINTS AROUND 10 C THIS MORNING AT DDC. AT THE SFC, AN AXIS OF LOW PRESSURE STRETCHED DIAGONALLY ACROSS KS. SFC DEWPOINTS HAVE NOT BEEN VERY IMPRESSIVE, WITH READINGS MOSTLY IN THE 50S. SHORT FUSE COMPOSITE AND SPC MESOANALYSIS HAVE MODERATE (1200-2000 J/KG) CAPE OVER NORTHERN AND WESTERN PORTIONS OF THE CWA. STORMS HAVE ALREADY BEGUN TO DEVELOP ALONG THE TROUGH AXIS IN HODGEMAN COUNTY. THERE IS NOT A LOT OF SHEAR TO WORK WITH, AND WITH THE TEMPERATURE- DEWPOINT SPREAD STORMS WILL BE PRETTY HIGH BASED. DO NOT THINK THERE WILL BE WIDESPREAD SEVERE WEATHER THIS EVENING, BUT A PULSE HAILSTORM OR ISOLATED DAMAGING WIND GUST IS NOT OUT OF THE QUESTION. STORMS SHOULD CONTINUE TONIGHT AS THE SHORTWAVE TROUGH OVER THE DESERT SOUTHWEST MOVES INTO THE PLAINS, AND THE COLD FRONT MOVES DOWN INTO KANSAS. THERE SHOULD BE ENOUGH ELEVATED INSTABILITY TO GIVE US SOME GOOD UPDRAFTS AND THUNDER. BUMPED UP POPS A BIT, PARTICULARLY IN THE NORTH WHERE THE SFC FRONT WILL BE NEARBY. THE SHORTWAVE TROUGH WILL WALLOW OVER WESTERN KANSAS FOR MUCH OF THE DAY TOMORROW. EXACTLY HOW CONVECTION WILL PAN OUT DEPENDS ON WHERE THE FRONT ENDS UP AND HOW MUCH CLOUD COVER THERE IS AHEAD OF IT. THE NAM BRINGS DOWN THE COLD FRONT THROUGH FASTER THAN THE GFS, WITH THE BOUNDARY THROUGH THE SOUTHEASTERN COUNTIES BY 18Z. THE GFS KEEPS OUR SOUTHEAST IN THE WARM SECTOR LONGER, AND HAS SOME CAPE VALUES OVER 2000 J/KG. THINK THAT OUR BEST CHANCES FOR SEVERE WILL BE IN THIS AREA TOMORROW AFTERNOON IF THE GFS VERIFIES, AND IF THE NAM VERIFIES THEN MOST OF THE EXCITEMENT WILL BE TO OUR SOUTH. WILL CONTINUE TO KEEP THE MENTION IN THE HWO FOR SEVERE TOMORROW AS IT IS FOR NOW DUE TO THE UNCERTAINTY. EVEN BEHIND THE FRONT, THERE SHOULD BE SOME GOOD MID LEVEL LAPSE RATES, AND WITH THE UPPER SHORTWAVE ROTATING OVERHEAD, SOME ADDITIONAL CONVECTIVE DEVELOPMENT IS PROBABLE. PW VALUES WILL INCREASE TO ABOVE ONE INCH, AND HEAVY RAINFALL IS NOT OUT OF THE QUESTION. WILL KEEP THE HIGH CHANCE TO LIKELY POPS GOING WITH ONLY MINOR TWEAKS. THE SHORTWAVE TROUGH WILL MOVE SLOWLY EAST OUT OF THE PLAINS TUESDAY NIGHT, AND PRECIP SHOULD TAPER OFF AS IT EXITS THE AREA. THE ALL MODELS HAVE THE COLD FRONT THROUGH BY TUESDAY EVENING, AND HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT LATE TUESDAY NIGHT AND INTO WEDNESDAY. THE HIGH PRESSURE WILL KEEP CONDITIONS QUIET WITH DECREASING CLOUDS DURING THE DAY ON WEDNESDAY. AS FOR TEMPERATURES, CLOUDS AND SOUTHERLY WINDS AHEAD OF THE FRONT TONIGHT WILL KEEP LOWS IN THE UPPER 50S TO MID 60S, WITH THE HIGHER READINGS IN THE EAST WITH THE BETTER DEWPOINTS. HIGHS TOMORROW WILL DEPEND ON EXACTLY HOW FAST THE FRONT GOES THROUGH. HAVE BEEN LEANING TOWARDS THE SLIGHTLY SLOWER GFS, SO KEPT HIGHS IN THE LOW 80S AROUND P28, WITH COOLER TEMPS IN THE UPPER 60S TO LOW 70S BEHIND THE FRONT. LOWS TUESDAY NIGHT SHOULD GET FAIRLY CHILLY IN THE LOW 50S, WITH HIGHS ON WEDNESDAY IN THE LOWER TO MID 70S WITH HIGH PRESSURE OVERHEAD. DAYS 3-7... CLEAR AND COOL CONDITIONS EXPECTED ON WEDNESDAY NIGHT AS HIGH PRESSURE THE SURFACE MOVES SOUTHEAST ACROSS THE CNTL PLAINS. CURRENT GRIDS ALREADY UNDERCUTTING GUIDANCE AND CLIMO FOR LOWS WEDNESDAY NIGHT SO WILL NOT STRAY FAR FROM THE UPPER 40S TO LOWER 50S CURRENTLY IN THE GRIDS. ON THURSDAY OUR SFC FRONT WHICH WAS LOCATED IN TX AND OK EARLIER IN THE DAY WILL BEGIN TO MOVE BACK NORTH AS A WARM FRONT AND SFC PRESSURES WILL BEGIN TO FALL ALONG THE WESTERN HIGH PLAINS. ALTHOUGH CONFIDENCE IS NOT HIGH ON JUST HOW FAR NORTH THIS FRONT WILL MOVE BY 00Z FRI IT DOES APPEAR THAT BOTH THE GFS AND ECMWF PLACES THIS FRONT NEAR OR JUST NORTH OF THE CWA. IN ADDITION THE BETTER JET DYNAMICS AND MID LVL MOISTURE WILL BE NEAR OR JUST NORTH OF OUR CWA THURSDAY NIGHT AS WELL. CURRENT GRIDS ALREADY HAS MENTION OF STORMS IN OUR NRN CWA WITH LOW 10-14 POPS IN OUR WEST WHERE A TROUGH OF LOW PRESSURE IS EXPECTED TO BE LOCATED EARLY THURSDAY NIGHT. AT THIS TIME DO NOT THINK THE CURRENT POP GRIDS ARE UNREASONABLE WITH THE POPS SO INITIAL PLAN IS TO LEAVE POP GRIDS AS IS. A COLD FRONT WILL THEN CROSS WESTERN KS ON FRIDAY AND BY 00Z SAT THIS FRONT IS PROGGED TO BE LOCATED JUST SOUTH OF THE OK/KS BORDER WITH BOTH THE ECMWF AND GFS PLACING A LLVL MOISTURE AXIS OVER SW KS ALONG WITH SOME UPSLOPE FLOW. IN ADDITION SOME DECENT WAA IS PROGGED TO DEVELOP DURING THE OVERNIGHT HOURS AS A 5H VORT LOBE MOVES OUT OF THE ROCKIES AND ACROSS WRN KS. BASED ON THE WAA DEVELOPING DURING THE OVERNIGHT HOURS AHEAD OF OUR UPPER WAVE WILL KEEP AT LEAST CHC POPS GOING FOR MUCH OF THE CWA. ON SATURDAY THIS FRONT WILL RETURN BACK NORTHWARD AS A WARM FRONT WITH SOME WARM 85H-7H TEMPS PROGGED TO SPREAD BACK INTO PARTS OF SW KS. WITH 7H TEMPS LATE SATURDAY PROGGED TO RANGE FROM 12-15C WILL BACK OFF SLIGHTLY ON POPS IN OUR S/SW CWA WHILE KEEP SOME POPS GOING IN THE NORTH SATURDAY NIGHT. && .AVIATION... VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE FORECAST PERIOD. WINDS SHOULD REMAIN REMAIN OUT OF THE SOUTH BETWEEN 10 AND 20 MPH THIS AFTERNOON BEFORE SUBSIDING TO 10 MPH OR LESS AFTER SUNSET. SURFACE COLD FRONT OVER NEBRASKA WILL SINK SOUTH INTO KANSAS THIS EVENING BEFORE STALLING OUT. ISOLATED THUNDERSTORMS THUNDERSTORMS WILL BE POSSIBLE NEAR THESE BOUNDARIES BETWEEN 22Z AND 02Z. -SCOTT && .PRELIMINARY POINT TEMPS/POPS... DDC 61 72 50 72 / 40 70 60 10 GCK 59 69 49 73 / 50 70 50 0 EHA 58 72 50 74 / 40 50 50 0 LBL 60 74 50 74 / 40 60 60 0 HYS 60 69 50 73 / 50 70 50 10 P28 64 83 53 72 / 20 70 70 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/18/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT MON JUN 1 2009 KSZ030-031-043>046-061>066-074>081-084>090-021000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 310 PM CDT (210 PM MDT) MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR STORMS WILL BE ALONG AND NORTHEAST OF A LINE FROM DIGHTON TO DODGE CITY TO NEAR ASHLAND. A FEW OF THE STORMS LATE TODAY MAY CONTAIN HAIL AND WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG COLD FRONT WILL PUSH SOUTH ACROSS WESTERN KANSAS DURING THE DAY TUESDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING ALONG THE FRONT. THUNDERSTORMS SHOULD BE MOST NUMEROUS ALONG AND EAST OF A DIGHTON TO DODGE CITY AND ASHLAND LINE. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE AND CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ANOTHER CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING AND AGAIN FRIDAY EVENING. SOME OF THESE STORMS EACH EVENING MAY BE CAPABLE OF PRODUCING MODERATE TO HEAVY RAINFALL, LARGE HAIL AND STRONG DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... A FEW CALLS TO SPOTTERS MAY BE NEEDED FOR SEVERE WEATHER INQUIRIES. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT MON JUN 1 2009
KSZ045-064-012130-
HODGEMAN-NESS-
344 PM CDT MON JUN 1 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HODGEMAN AND
SOUTHEASTERN NESS COUNTIES...
AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES NORTHWEST OF GRAY...
MOVING NORTHEAST AT 10 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THESE STORMS.
LAT...LON 3838 9964 3835 9959 3825 9958 3818 9971
3824 9980
TIME...MOT...LOC 2043Z 222DEG 11KT 3823 9970
RUSSELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 430 PM CDT MON JUN 1 2009 KSZ031-012215- ELLIS- 430 PM CDT MON JUN 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY... AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HAYS...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3905 9919 3891 9907 3879 9931 3888 9940 TIME...MOT...LOC 2130Z 227DEG 12KT 3890 9928 RUSSELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 533 PM CDT MON JUN 1 2009 KSZ044-012315- LANE- 533 PM CDT MON JUN 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LANE COUNTY... AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DIGHTON...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3864 10055 3854 10037 3832 10055 3846 10065 TIME...MOT...LOC 2233Z 236DEG 21KT 3847 10051 RUSSELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 629 PM CDT MON JUN 1 2009 KSZ074-020015- STANTON- 629 PM CDT MON JUN 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANTON COUNTY... AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHEAST OF RICHFIELD...MOVING NORTH AT 10 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3759 10188 3759 10154 3740 10160 3739 10185 TIME...MOT...LOC 2329Z 187DEG 11KT 3741 10167 RUSSELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 832 PM CDT MON JUN 1 2009 KSZ076-086-020215- HASKELL-SEWARD- 832 PM CDT MON JUN 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD AND SOUTHERN HASKELL COUNTIES... AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF CAVE...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3748 10107 3748 10064 3718 10096 3726 10106 TIME...MOT...LOC 0132Z 223DEG 17KT 3729 10096 RUSSELL
The Dodge City radar (KDDC), 110 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
1 hail. Local standard time, as filed.
Very heavy rain was also reported at the time of the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184026.